Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Paducah, KY

April 7, 2000Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 7, 2000, 3:58 PM CDT for Jefferson County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 3:58 PM CDT (20:58 UTC)
Expired
Apr 7, 2000, 4:45 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, IL

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:20 PM CDTHail 1.75Mt Vernon, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 072102
SVRPAH
ILC081-072145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 445 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF WOODLAWN...OR ABOUT 4 MILES
  SOUTHEAST OF NASHVILLE...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WOODLAWN
  MOUNT VERNON
  BLUFORD

STRONG WINDS 60 MPH OR GREATER AND HAIL 3/4 INCH OR LARGER SIZE ARE 
LIKELY. MOVE INTO A STURDY PLACE OF SHELTER AND STAY AWAY FROM 
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.
L
LAT...LON 3833 8961 3816 8873 3848 8872 3860 8930

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:00 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 7 2000

AM SOUNDING DATA AND ETA FORECAST SOUNDINGS REVEAL A DESTABILIZING
ATMOSPHERE OVER FA DURING 18Z-00Z FRAME TODAY...BUT ONLY MARGINALLY
SO. SOME PARAMETERS ON THIS RUN OF ETA NOT AS IMPRESSIVE AS LAST
EITHER...H7-H5 LAPSE RATES HAVE DECREASED TO BELOW 7C/KM...AND MORE
UNIDIRECTIONAL WIND FIELD HAS RESULTED IN LOWER HELICITIES. STILL
CAPES ARE IN MID GRAND RANGE...LIS SUB ZERO...KS AOA 30...SWEAT
AROUND 300...AND TTS NR/ABOVE 50.

12Z ETA RUN IS CONSISTENT IN DEVELOPING 45 KT LLJ BY 00Z TODAY...BUT
ITS DISPLACED FURTHER E-WARD THIS RUN. STILL ANTICIPATE SURFACE LOW
TO EJECT OUT OF PLAINS AND RACE NORTHEAST ACROSS MID MS VALLEY. NOSE
OF 100+KT H3 JET WL DRIVE UPPER TROF IN ITS BACKSIDE AND DEEPEN SURFACE
LOW AS IT MOVES INTO IL/IN...THOUGH DEEPENING IS NOT AS PRONOUNCED
AS YDAYS RUNS. RESULT IS TRAILING SURFACE BOUNDARY THAT IS MORE
PARALLEL TO UPPER FLOW AND WIND FIELD THAT IS LESS DIRECTIONALLY
SHEARED.

BELIEVE DEVELOPMENT OF STORMS WL BE LATE IN PM/EXTENDING INTO
EVENING...WITH UNCERTAINTY AS TO HOW FAR EAST DEVELOPMENT WL BEGIN.
MODELS STILL SOUP MRH FIELDS UP JUST TO OUR EAST...SO WL LIKELY
MAINTAIN HIGHEST POPS ERN ZONES. WL MAINTAIN MONITOR UP THRU PRESS
TIME ON FINE TUNING AND ANY WATCH RELATED INFO. APPEARS PARAMETERS
IN OUR FA SHOW MAIN THREAT WOULD BE POSSIBLE SQUALL LINE/STRAIGHT LINE
WIND EVENT WITH FAVORABLE WET BULB ZERO HEIGHTS ALSO INDICATING HAIL
THREAT.

AFTER FROPA EARLY TONIGHT TIGHT WAKE GRADIENT SETS UP AND USHERS IN
WINDY AND COLDER CONDITIONS. WL HIT WINDS HARD BUT NOT HEADLINE
UNTIL SVR WX THREAT MINIMIZES. CHANGE-OVER TO -SN STILL POSSIBLE NRN
ZONES BEFORE ENDING SAT. WL FOCUS MOST ENERGY ON 1ST 36 HRS OF ZFP
WITH ONLY MINOR TWEEKS ANTICIPATED THEREAFTER.

.PAH...NONE.
DH

In the hours before

Special weather statement, Apr 7, 12:50 PM CDT, 3 hours 8 minutes before
ILZ076>078-081>088-INZ081-085-MOZ076-086-087-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT FRI APR 7 2000

AT 1250 PM CDT...DOPPLER RADAR SHOWED A BROKEN LINE OF
THUNDERSTORMS STRETCHING FROM NEAR PRINCETON INDIANA TO MCLEANSBORO
AND WEST FRANKFORT ILLINOIS. ANOTHER CLUSTER OF THUNDERSTORMS WAS
APPROACHING PERRYVILLE MISSOURI. AS THESE STORMS PROCEED EAST-
NORTHEAST AT 40 MPH...THE STRONGEST STORMS WILL AFFECT SUCH
COMMUNITIES AS PERRYVILLE MISSOURI AND MURPHYSBORO ILLINOIS THROUGH
130 PM. IN THE STRONGEST STORMS...EXPECT HAIL UP TO ONE-HALF INCH
IN DIAMETER...FREQUENT LIGHTNING...AND WINDS UP TO 45 MPH.

PRESLEY
Special weather statement, Apr 7, 2:00 PM CDT, 1 hour 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016-
018>021-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 7 2000

TORNADO WATCH NUMBER 159 REMAINS IN EFFECT UNTIL 800 PM CDT (800 PM
EST) FOR ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND MUCH OF
WESTERN KENTUCKY.

IN SOUTHERN ILLINOIS...THE WATCH INCLUDES THE FOLLOWING COUNTIES...
ALEXANDER...EDWARDS...FRANKLIN...GALLATIN...HAMILTON...HARDIN...
JACKSON...JEFFERSON...JOHNSON...MASSAC...PERRY...POPE...PULASKI...
SALINE...UNION...WABASH...WAYNE...WHITE...AND WILLIAMSON.

IN SOUTHWEST INDIANA...THE WATCH INCLUDES THESE COUNTIES...
GIBSON...PIKE...POSEY...SPENCER...VANDERBURGH...AND WARRICK.

AND IN WESTERN KENTUCKY...THESE COUNTIES ARE COVERED BY THE WATCH...
BALLARD...CALDWELL...CARLISLE...CRITTENDEN...DAVIESS...FULTON...
GRAVES...HENDERSON...HICKMAN...HOPKINS...LIVINGSTON...LYON...
MARSHALL...MCCRACKEN...MCLEAN...MUHLENBERG...UNION...AND WEBSTER.

LATEST WEATHER MAPS SHOWED LOW PRESSURE OVER CENTRAL ILLINOIS WITH A
STRONG COLD FRONT STRETCHING SOUTHWEST FROM THE LOW ACROSS MISSOURI
INTO WESTERN ARKANSAS AND EASTERN OKLAHOMA. AS THIS FRONT SWEEPS EAST
ACROSS THE MISSISSIPPI AND OHIO RIVERS THIS EVENING...A SQUALL LINE
OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD
OF THE FRONT. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS. AHEAD OF THE LINE...ISOLATED THUNDERSTORMS WILL
BE CAPABLE OF DEVELOPING ROTATION.  IN THIS TORNADO WATCH AREA...
ISOLATED TORNADOES WILL BE POSSIBLE IN ADDITION TO LARGE HAIL AND
DAMAGING WINDS.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND REMAIN ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

PRESkLEY
Special weather statement, Apr 7, 2:30 PM CDT, 1 hour 28 minutes before
MOZ076-086-087-100-107>112-114-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI APR 7 2000

SEVERE THUNDERSTORM WATCH NUMBER 160 REMAINS IN EFFECT UNTIL
800 PM CDT FOR ALL OF SOUTHEAST MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
BOLLINGER...BUTLER...CAPE GIRARDEAU...CARTER...MISSISSIPPI...NEW
MADRID...PERRY...RIPLEY...SCOTT...STODDARD...AND WAYNE.

LATEST WEATHER MAPS SHOWED LOW PRESSURE OVER CENTRAL ILLINOIS WITH A
STRONG COLD FRONT STRETCHING SOUTHWEST FROM THE LOW ACROSS MISSOURI
INTO WESTERN ARKANSAS AND EASTERN OKLAHOMA. AS THIS FRONT SWEEPS EAST
ACROSS THE MISSISSIPPI AND OHIO RIVERS THIS EVENING...A SQUALL LINE
OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD
OF THE FRONT. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND REMAIN ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS. REMEMBER THAT SEVERE THUNDERSTORMS ARE CAPABLE
OF PRODUCING LARGE HAIL 3/4 INCH OR GREATER AND/OR WINDS IN EXCESS
OF 57 MPH.

PRESLEY
Local storm report, Apr 7, 3:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 AM CDT FRI APR 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    FROHNA                    MO   1.75 INCH HAIL
04/07/99   PERRY                          REPORTED BY MEDIA.

0123 PM    3 W MURPHYSBORO           IL   .88 INCH HAIL
04/07/99   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0145 PM    MAKANDA                   IL   .88 INCH HAIL
04/07/99   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0145 PM    4 S CARBONDALE            IL   1.75 INCH HAIL
04/07/99   JACKSON

0151 PM    2 S CARBONDALE            IL   .75 INCH HAIL
04/07/99   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0201 PM    7 W MARION                IL   1 INCH HAIL
04/07/99   WILLIAMSON                     REPORTED BY STORM
                                          SPOTTER. ALSO 3/4 INCH
                                          HAIL IN CAMBRIA.

0218 PM    MARION                    IL   1 INCH HAIL
04/07/99   WILLIAMSON                     REPORTED BY STORM
                                          SPOTTER. ALSO 50 MPH
                                          WIND GUST IN MARION AND
                                          LOCALIZED STREET
                                          FLOODING.

0239 PM    GALATIA                   IL   .88 INCH HAIL
04/07/99   SALINE                         REPORTED BY STORM
                             p             SPOTTER.
Local storm report, Apr 7, 3:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT FRI APR 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    FROHNA                    MO   1.75 INCH HAIL
04/07/99   PERRY                          REPORTED BY MEDIA.

0123 PM    3 W MURPHYSBORO           IL   .88 INCH HAIL
04/07/99   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0145 PM    MAKANDA                   IL   .88 INCH HAIL
04/07/99   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0145 PM    4 S CARBONDALE            IL   1.75 INCH HAIL
04/07/99   JACKSON

0151 PM    2 S CARBONDALE            IL   .75 INCH HAIL
04/07/99   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0201 PM    7 W MARION                IL   1 INCH HAIL
04/07/99   WILLIAMSON                     REPORTED BY STORM
                                          SPOTTER. ALSO 3/4 INCH
                                          HAIL IN CAMBRIA.

0218 PM    MARION                    IL   1 INCH HAIL
04/07/99   WILLIAMSON                     REPORTED BY STORM
                                          SPOTTER. ALSO 50 MPH
                                          WIND GUST IN MARION AND
                                          LOCALIZED STREET
                                          FLOODING.

0239 PM    GALATIA                   IL   .88 INCH HAIL
04/07/99   SALINE                         REPORTED BY STORM
                                          SPOTTER.
YORK
Special weather statement, Apr 7, 3:40 PM CDT, 18 minutes before
ILZ075>078-080>084-INZ081-082-MOZ076-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT FRI APR 7 2000

AT 340 PM CDT (340 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 53 MILES
NORTHEAST OF PETERSBURG INDIANA TO 3 MILES EAST OF DIX ILLINOIS TO
70 MILES WEST OF PERRYVILLE MISSOURI...MOVING EAST AT 40 MPH. THE
INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING RAPIDLY TO THE
NORTHEAST.

THROUGH 5 PM...THIS LINE OF STORMS WILL AFFECT COMMUNITIES ALONG AND
NORTHWEST OF A LINE FROM PRINCETON AND PETERSBURG INDIANA...TO
MCLEANSBORO...BENTON...AND AVA ILLINOIS...TO PERRYVILLE MISSOURI.
OUTSIDE OF ANY SEVERE STORMS...STRONG WINDS 40 TO 55 MPH AND SMALL
HAIL UP TO ONE-HALF INCH IN DIAMETER ARE LIKELY. REMAIN INDOORS
UNTIL THE ACTIVITY HAS PASSED.

REMEMBER...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR ALL OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND MUCH OF NORTHWEST
KENTUCKY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR ALL OF
SOUTHEAST MISSOURI THROUGH 8 PM.

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:36 PM CDTSevere Thunderstorm WarningPAHWabash24 min
Apr 7, 1:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
Apr 7, 1:49 PM CDTSevere Thunderstorm WarningPAHWilliamson56 min
Apr 7, 2:17 PM CDTSevere Thunderstorm WarningPAHWayne43 min
Apr 7, 2:27 PM CDTSevere Thunderstorm WarningPAHSaline48 min
Apr 7, 3:15 PM CDTSevere Thunderstorm WarningPAHJefferson30 min
Apr 7, 3:41 PM CDTSevere Thunderstorm WarningPAHWayne49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.